West Virginia, 2007

Hail in West Virginia, June 19, 2007

June 19, 2007 · NWS RNK · 1 event in 1 county or zone

A pulse severe thunderstorm produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A pulse severe thunderstorm produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 6:28 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 19, 6:28 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT TUE JUN 19 2007

.SYNOPSIS...
COLD FRONT PUSHES THROUGHT THE AREA TONIGHT AND OFF THE COAST
WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH NUMBER 420 IN EFFECT UNTIL 11 PM
EDT...FOR PORTIONS OF SE WV AND WESTERN VA...THE HIGHLANDS...AND
SRN SHENANDOAH VALLEY.

MAIN CONCERN AGAIN WITH CONVECTIVE COVERAGE OVERNIGHT AS ONGOING
PULSE NATURE TSRA POSSIBLY GIVES WAY TO MORE LINEAR NATURE FEATURE
AHEAD OF THE ACTUAL COLD FRONT OVERNIGHT. HOWEVER GIVEN STRONG
INSTABILITY AND THETA-E OVER THE NORTHERN ZONES...EXPECT MAY SEE
COVERAGE INCREASE THERE OVER THE NEXT COUPLE OF HOURS BEFORE
BOUNDARY ARRIVES. THUS PLAN TO GO MORE IN LINE WITH CHANCE POPS
ESPCLY WEST/NORTH THIS EVENING...AND THEN TRANSITION INTO LIKELY
POPS MAINLY WESTERN SLOPES TOWARD 00Z THRU MIDNIGHT. LATEST MODELS
ARE ALSO QUITE SLOW TO PUSH MAIN BODY OF LIFT EAST GIVEN CUTOFF TO
SOME DEGREE BY OLD MCV TOWARD THE GULF COAST AND STRENGTH OF
RIDGE. BEST DYNAMICS LOOK TO ALSO CLIP BY TO THE NORTH WITH
STRONGER SHEAR PROFILE ACROSS THE MID ATLANTIC. TIMING OF MAIN
AXIS OF DEEP RH CRITICAL TO ADDED SEVERE POTENTIAL SINCE APPEARS
WILL BE LATE EVENING UPON CROSSING THE WESTERN SLOPES WHERE
MAJORITY SHOULD WEAKEN. HOWEVER WITH SLOWING AND LINGERING
INSTABILITY APPEARS WILL NEED TO KEEP CHANCE POPS GOING MOST ZONES
EVEN AFTER MIDNIGHT. SINCE MOIST DEWPOINTS LOOK TO LINGER AND WITH
SLOW COOL ADVECTION...PLAN TO STAY ON THE WARM SIDE OF MOS
OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
APPEARS DRIER AIR WILL PUSH THE FRONT EAST OF THE FORECAST AREA BY
WEDNESDAY MORNING...SO WILL BE BRINGING IN LOWER DEWPOINTS TO THE
AREA WEDNESDAY AFTERNOON. KEPT LINGERING SLIGHT CHANCE OF SHOWERS
EARLY WED MORNING...MAINLY IN THE PIEDMONT.

MODELS AGREE ON HIGH PRESSURE CONTROLLING THE WEATHER INTO
THURSDAY NIGHT WITH COOLER TEMPERATURES. FRIDAY...SOME DIFFERENCES
IN THE NAM/GFS...WITH THE NAM MORE AGRESSIVE WITH AN MCS MOVING
ESE ACROSS THE OH VLY INTO THE MID ATLANTIC FRIDAY AFTERNOON. THE
GFS IS WEAKER AND SHEARS IT OUT. AT THIS TIME WILL KEEP OUR
FORECAST AREA DRY...AS MAIN ENERGY WILL PASS JUST NORTH OF US.
INCREASING CLOUD COVER FROM THIS SYSTEM TO AFFECT THE SHENANDOAH
VALLEY AND HIGHLANDS...EAST TO THE PIEDMONT BY FRIDAY AFTERNOON.
TEMPERATURES WILL BE AROUND OR SLIGHTLY BELOW NORMAL THU NIGHT-
FRIDAY...WITH A WEAK NW FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SAT...AND WEAKEN
ACROSS THE NORTHEAST SUNDAY. FRONTAL BOUNDARY LINGERS SOMEWHERE
ACROSS THE MID ATLANTIC AS MODELS ARE BECOMING DIVERGENT ON A
SOLUTION...WITH ONE HAVING THE FRONT AS FAR SOUTH AS GEORGIA...AND
THE OTHER IN MAINE SUN-MON. SAT STILL LOOKS LIKE BEST CHANCE FOR
STORMS...AS THE LOW MOVES ACROSS TO THE NORTH...WITH MORE A
DIURNAL TREND SUN-TUE...AS THE FRONTAL BOUNDARY WILL BE WEAK...BUT
PROVIDE ENOUGH CONVERGENCE FOR ISOLATED/SCATTERED
COVERAGE...ESPECIALLY THE MOUNTAINS. BY TUESDAY...THE FRONT WILL
BE MOVING EAST OF THE AREA WITH A WEAK TROUGH SET UP ACROSS THE
PIEDMONT. LOOKS LIKE WE WILL HEAT UP ONCE AGAIN BY THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
TSTORMS JUST OUTSIDE OF KBLF WILL IMPACT THE AIRPORT IMMEDIATELY.
SOME BRIEF IFR VIS MAY OCCUR WITHIN THE HOUR AS THE HEAVY RAIN
BEGINS. ELSEWHERE...EXEPCTING MAIN LINE OF TSTORMS TO CROSS IN A
WEAKER FORM NEAR 4Z IN THE WEST AND 6Z IN THE EAST...WITH SOME
GUSTS TO 25KTS POSSIBLE. EXPECTING A CALMER MORNING AND AFTERNOON
IN THE WEST TOMORROW...WITH A WEAK TROUGH REMAINING IN THE
EAST...WHICH MAY BE ENOUGH FOR VCTS IN LATER TAF ISSUANCES AT KDAN.
ENOUGH BREAKS SHOULD DEVELOP IN THE CLOUDS AT KLWB FOR AT LEAST
VFR CONDITIONS...PERHAPS EVEN IFR VIS AND CEILINGS JUST BEHIND THE
FRONT NEAR 10Z.

THE FRONT WILL SAG ACROSS THE PIEDMONT WED MORNING WITH ANY
CONVECTION ENDING BY EARLY AFTERNOON. HOWEVER SINCE THINK MAJORITY
LIKELY WILL SHIFT SE OF THE EASTERNMOST SITES WILL NOT INCLUDE
SHRA MENTION WED MORNING FOR NOW. MUCH DRIER AIR MOVES INTO THE
REGION WITH VFR CONDITIONS EXPECTED FOR WEDNESDAY NIGHT AND
THURSDAY. THE NEXT FRONT COMES THROUGH THE AREA OVER THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM
Hazardous weather outlook, Jun 19, 2:07 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE JUN 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-201915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
307 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VAZ007-009>014-018-022-023-034-035-045>047-WVZ042-201915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
BOTETOURT-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
307 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. AS THE COLD FRONT APPROACHES...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-024-WVZ043>045-201915-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
307 PM EDT TUE JUN 19 2007

...SEVERE THUNDERSTORM WATCH 420 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 19, 1:50 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE JUN 19 2007

VAZ018-019-023-024-191945-
CRAIG VA-BOTETOURT VA-ROCKBRIDGE VA-ALLEGHANY VA-
250 PM EDT TUE JUN 19 2007

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ORISKANY...MOVING NORTHEAST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FINCASTLE AT 255 PM
EDT...SPRINGWOOD AT 315 PM EDT...EAGLE ROCK AT 320 PM EDT...GALA AT
325 PM EDT...GLEN WILTON AT 335 PM EDT...COLLIERSTOWN...IRON GATE AT
345 PM EDT.

OTHER STRONGER THUNDERSTORMS MAY ALSO FORM FARTHER NORTHEAST INTO
PARTS OF ROCKBRIDGE COUNTY THROUGH 4:00 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Jun 19, 2:49 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE JUN 19 2007

VAZ035-045>047-192045-
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-CAMPBELL VA-
349 PM EDT TUE JUN 19 2007

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF LYNCHBURG CITY...OR ABOUT 4 MILES
EAST OF MADISON HEIGHTS...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...STONEWALL...FALCONERVILLE AT 355 PM
EDT...AMHERST AT 410 PM EDT...RIVERVILLE AT 415 PM EDT...BENT
CREEK...NEW GLASGOW AT 425 PM EDT...WINGINA AT 445 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK
Local storm report, Jun 19, 3:49 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 SE AMHERST            37.55N 79.01W
06/19/2007                   AMHERST            VA   TRAINED SPOTTER

            ROOF OF HOME DAMAGED...LARGE TREES UPROOTED...LARGE
            BRANCHES BROKEN

&&

KAM
Local storm report, Jun 19, 5:29 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             RICHLANDS               37.10N 81.80W
06/19/2007  E1.00 INCH       TAZEWELL           VA   PUBLIC

&&

JWHITE
Special weather statement, Jun 19, 5:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT TUE JUN 19 2007

VAZ045-192345-
CAMPBELL VA-
646 PM EDT TUE JUN 19 2007

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUSTBURG...MOVING NORTH AT 15 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...LYNCHBURG AT 700 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jun 19, 5:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
06/19/2007                   TAZEWELL           VA   TRAINED SPOTTER

            TREES UPROOTED AND LARGE BRANCHES BROKEN

&&

KAM

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
June 19, 6:40 PM EST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.370, -81.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32687.